Ritalin vs Adderall..Stimulant Meds vs Non Stimulant Meds

Elizabeth - posted on 01/13/2013 ( 5 moms have responded )

32

19

3

My Daughter was offical diagnosed with ADHD on Monday with a pyscritst and the doctor gave her Ritalin 5mg daily..we started tuesday and over the past 5 days I have notice more irrability from my daughter..
..so I ask the question: Ritalin vs Adderall...Stimulant vs Non Stimulant .. Man Made meds Vs Natural Meds

MOST HELPFUL POSTS

Julie - posted on 01/15/2013

512

54

53

If she is irritable, tell the Doctor you want her to try the Adderall. I have tried both and the Ritalin was AWFUL. The Adderall is WAY better, in my opinion. Everybody is different of course.
Stimulant vs non-stimulant. Both meds you are asking about are stimulants. I do not know of an ADHD drug that is not.
ADHD is a chemical imbalance of the frontal lobe. The neuro-transmitters do not fire as quickly as a normal brain. This is why a stimulant can be effective. This is also why natural medications are not as efficient. The dose of natural medications are hard to measure and we are unsure when they wear off. As appose to the chemical doses which are measured and tested. My sons psychiatrist says that it will stay in the system up to 12 hours.
My personal experience was going the natural route with my son from age of 7-9. When that stopped working we went the chemical route at 10, he is now 11.
The thing that helped me during the "trail and error" stage is that 1. if any side effects occur, it will leave his system quickly. 2. if I did not give him the opportunity to try, we would never know.

Misti - posted on 01/14/2013

2

0

1

We also do omega-3 supplement every morning to help with focus and a probiotic for the stomach.

Misti - posted on 01/14/2013

2

0

1

Hi - everyone is different but here is my experience. My 8.5yr old was formally diagnosed at 7 although we suspected from age 5 thanks to a 30yr veteran kindergarten teacher. After exploring all natural options including diet eliminations we reluctantly decided to try prescription medication. My child is very thin and petit so we had some concerns with the weight loss side effects of stimulants but agreed to monitor it closely.

We tried Focalin XR (stimulant) it worked and the teachers and our family saw an improvement quickly. We then slowly increased the dosage while watching her weight very closely. After only 3.5 months she lost 1 lbs (which for her was 50% of the weight gain for the entire year). Then she started having verbal tics...repeating the same phrase over and over. She also became ocd especially with washing her hands and water. It was horrifying and I immediately called the dr and we stopped the medication. Both of her Dr.'s refused to admit that the stimulants "caused" the verbal tics but rather said that she must have an underlying condition that the stimulants allowed to come out. I was guilt ridden that I had "done" this to my daughter and prayed a lot. She had no prior instances of this tic or the ocd behavior. It took a very long 2.5 months but eventually all of those side effects went away after stopping the stimulants. I was so scared I swore off all meds saying that I never want to do that to my child again. Well, that lasted about 4 months then I found myself back at the Dr. begging for help and solution to help my child. We agreed to start ONLY non-stimulants for her...there are only 3 approved for ADHD. Intuniv, Stratterra, and Kapvay. We tried Intuniv and it worked but again the side effects (which were stomach cramping and bowl issues) were too much for her even after adjusting the dosage repeatedly. We ruled out Strattera do to the trial results which showed a higher percentage of stomach issues than Intuniv. So, we were left with Kapvay - our last hope! Well, we are 8mos on it now with minimal side effects (sleepiness if the dosage is not correct or when the body is first adjusting). It's long acting so it works for the entire school day (8hrs). My child has straight A's and her teacher just said "whatever you are doing is working". Our fingers are crossed but so far so good - on our last hope!

I will mention that I have a friend who's son was on a stimulant and recently moved to Kapvay as well with much success.

Best of luck and I hope this was helpful. Please remember that every child is different in tolerance, body make up, and need. Blessings!

5 Comments

View replies by

Renae - posted on 04/10/2013

2

0

0

hi, my son is 7 and has adhd. didn't notice any facial tics until about 3 weeks into intuniv. stopped the med. a year later we tried stratterra, about 3 weeks into the meds he was beginning to have significant eye twitching. he has been off of all adhd meds for about 6 month. about 1 month ago his eye twitching has come back and has progressed into a sort of muscle spasm when he winks. he is started to lick his lips and lick his shirt. we have increased magnesium. I don't know what else to do. we are going to a neurologist in 2 weeks because he is being teased at school. he is 7. the doctors cannot figure out why a non stimulant med such as intuniv or stratterra may have started the tics. he never had this before the medication. no meds for 6 months again. its back out of nowhere, and worse than it has ever been. any advice please.

Elizabeth - posted on 01/14/2013

32

19

3

Misti,
we took my daughter off the ritalin and the doc wanted to put her on stratera..which I said i will think about it and we can talk about it at next appointment.
I put her back on the natural suppliment that i was giving her before all this started. Ive been using Natural Calm and Added attention which i found both at the amish bulk store. today was the 1st school day since we went back on added attention and she had a great day at school. while on ritalin she was kinda moody,easily upset and would cry over simple things.
we have been on 3 stimulant meds: concerta,vyvanse and ritalin..the vyvanse brough out some vilant out bursts in public with tantrums, the concerta wasnt letting her go to sleep til 10pm when she normally goes to bed about 7 or 8 and with both she had lost 4 pounds over the course of a months time. the pediatrian had put her on a non stimulant colondine which made her so sleepy it was nuts. we are in teh middle of behavoiral therapy and our tss reccomends diet change more of a plant based diet

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms